Reuters Health Information (2007-06-27): Acetaminophen safe in newly abstinent alcoholic patients
Acetaminophen safe in newly abstinent alcoholic patients
Last Updated: 2007-06-27 9:50:50 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Alcoholics undergoing rehabilitation can safely use the maximum recommended daily dose of acetaminophen without damaging their livers, study results suggest.
Isolated case reports have linked severe hepatic damage among alcoholics who abruptly stopped using alcohol and were treated with acetaminophen. Theoretically, the period of greatest risk would be right after they stopped drinking, based on high levels of CYP2E1 induction and reduced glutathione levels.
Dr. Richard C. Dart, at the Rocky Mountain Poison and Drug Center in Denver, and associates examined effects of a 3-day course of acetaminophen at 4 g/day on liver enzymes and on plasma concentrations of reduced glutathione.
In their prospective, double-blind trial, 258 subjects randomly assigned to acetaminophen and 114 assigned to placebo completed the study. Three consecutive days of study drug dosing were followed by 2 days of observation. The results appear in BMC Medicine, published online on May 30.
"No participant suffered acetaminophen-related liver injury," the authors report.
Although both groups exhibited significant variation in liver enzymes during the 5 days of the study, there was no difference between groups in levels of alanine aminotransferase or aspartate aminotransferase. Moreover, the groups were similar in international normalized ratio, albumin levels, total bilirubin and gamma glutamyl transferase.
Dr. Dart and his team point out that their findings can not be generalized to all alcoholic patients. They did not include patients with liver disease severe enough to impair hepatic synthetic function, patients who continued to drink alcohol, or individuals affected by either intentional or unintentional overdoses.
They worry that if told to avoid acetaminophen, patients who drink alcohol would be likely to use aspirin or other nonsteroidal anti-inflammatory medications, which pose far more risk of morbidity and mortality.
BMC Medicine 2007.